Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 45, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 18, 2001, 5:55 PM EDT for Charles City County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2001, 5:55 PM EDT (21:55 UTC)
- Expired
- Aug 18, 2001, 6:15 PM EDT
- In force
- 20 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Charles City County, VA
The radar
The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
078 WUUS51 KAKQ 182155 SVRAKQ VAC036-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 555 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA * UNTIL 615 PM EDT * AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF NEW HOPE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NEW HOPE AND CHARLES CITY AT 600 PM RUSTIC AND RUTHVILLE AT 605 PM HOLDCROFT AT 615 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. $$ REILLY &&
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 230 PM EDT SAT AUG 18 2001 PCPN RPDLY DVLPNG ALONG STALLED FRNTL BNDRY DRAPPED ACROSS FA ATTM. THIS WILL COMBINE WITH APPRCHG S/W MOVG NE FROM CAROLINAS TO SPELL RTHR WET NIGHT AHEAD...SPCLLY SERN AREAS WHERE POPS WILL BE GREATEST. S/W FROM GT LAKES RGN TO DROP SE AND CARVE OUT ERN TROF THRU MON. THIS SCENARIO WILL PUSH STALLED BNDRY BACK NW AS A WRM FRNT SUN...PUTTING FA BACK INTO WRM & TRPLCL AIRMASS WITH CHC POPS INTO SUN NITE. FRNT ASSCTD WITH LOW PRS LIFTG NE WILL CROSS RGN MON...BUT SLOW ENUF TO KEEP CHC POPS MOST OF THE DAY. HIGHS IN 80S...MINS U60S-M70S. ONCE SYSTM CLRS COAST AND TROF COMPLETELY LIFTS OUT...WRN ATLNTC RIDGE TO DOMINATE WX...THUS KEEPING FA WRM & DRY THRU WEEKS END. CWF...NO FLAGS XPCTD. FLOW BECOMES SW BY SUN BUT WNDS REMAIN AOB 15 KTS. FCSTID = 44 SBY 69 85 70 86 / 50 50 50 30 OXB 71 83 73 85 / 50 50 50 30 ECG 72 88 73 88 / 60 50 50 40 ORF 74 87 74 88 / 60 50 50 40 PHF 73 86 73 86 / 60 50 50 40 AKQ 71 87 72 88 / 60 50 50 40 RIC 70 85 70 88 / 50 40 40 30 FVX 71 86 71 88 / 50 50 40 30 .AKQ... MD...NONE. NC...NONE. VA...NONE.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:23 PM EDT | Flash Flood Warning | AKQ | Southampton | 67 min |
| Aug 18, 5:08 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Sussex | 52 min |
| Aug 18, 5:40 PM EDT | Flash Flood Warning | AKQ | Southampton | 2 hr |
| Aug 18, 6:37 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen, Middlesex | 23 min |
| Aug 18, 6:37 PM EDT | Severe Thunderstorm Warning | AKQ | King William | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.